Can fentanyl be absorbed through your skin?
UC Davis Health toxicology expert dispels myths around fentanyl exposure
In communities around the country, stories and headlines are stoking fears that fentanyl exposure through the skin could be fatal.
While these stories are disturbing, it is important to separate fact from fiction when talking about fentanyl exposure to avoid unnecessary confusion and panic.
In this Q&A, Daniel Colby, assistant professor and co-medical director for the Department of Emergency Medicine at UC Davis Health, addresses some common myths and concerns about fentanyl. These include the symptoms of a fentanyl overdose and whether it is safe to help someone who is overdosing.
What is fentanyl and why is it so dangerous?
Fentanyl is a synthetic opioid - which is made in a lab and hits the opioid receptor. It is an incredibly potent and strong drug. Since fentanyl is so concentrated, when people use it at home they can accidently overdose very easily.
Is it safe to take fentanyl if it is prescribed to you?
Fentanyl is a medication we use every day in the hospital. It is a great pain medicine when used safely by doctors, nurses and pharmacists in a thoughtful way.
Can fentanyl be absorbed through the skin or by touching an item or surface where it is present?
It is a common misconception that fentanyl can be absorbed through the skin, but it is not true for casual exposure. You can't overdose on fentanyl by touching a doorknob or dollar bill. The one case in which fentanyl can be absorbed through the skin is with a special doctor-prescribed fentanyl skin patch, and even then, it takes hours of exposure.
Why is it important to dispel the myth that fentanyl can be absorbed through the skin?
It is important that we clarify and let everyone know that fentanyl cannot really be absorbed through the skin because people who have overdosed on fentanyl may have only minutes to live. Pausing or waiting for other people to arrive means that person might die. They need our help and it is safe to help them.
What are the symptoms of a fentanyl overdose?
When someone overdoses on fentanyl or any opioid, their respiratory rate will slow, they will get sleepy and by the time we would say that they have overdosed, they would be unconscious. They would also have small pupils and would be minimally breathing or not breathing at all. People who have overdosed on any opioid need help immediately.
What should you do if you encounter someone who is overdosing?
If you find someone who has overdosed on fentanyl or another opioid, you should call 911 immediately. If you have naloxone (commonly referred to by the brand name Narcan) you should administer it to them intra-nasally through the nose or through an injection. In California, anyone can get naloxone without a prescription.
What would your message be to a person who is concerned about the idea of trying to give life-saving care to somebody who is having an overdose because they’re worried about being exposed to the drug?
If you walk into a space and find someone who has overdosed on fentanyl it is certainly safe to evaluate them, call 911 for help, administer naloxone and even do CPR. While you should avoid intentionally touching any unidentified powder and then touch your mouth or nose, you do not need to hesitate when trying to save the life of someone who has overdosed.